Heavy Snow, Jefferson
- When
- March 1, 12:00 AM CST to 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
This event continued from the last day of February. A mixed bag of winter precipitation produced very hazardous travel conditions.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
This event continued from the last day of February. A mixed bag of winter precipitation produced very hazardous travel conditions. The precipitation was mainly snow northwest of a line from Carbondale to Mount Carmel. A swath of heavy snow fell across Wayne and Jefferson Counties, including the Mount Vernon area. The co-operative observer near Mount Vernon measured 6.5 inches of snow. A trained spotter several miles south of Mount Erie in Wayne County measured 6 inches. Amounts tapered off toward the south. Only about 2 inches was reported near Pinckneyville and Du Quoin (in Perry County) and at Dahlgren (in Hamilton County). Along and southeast of a line from Carbondale to Mount Carmel, the precipitation was mainly in the form of light sleet and freezing drizzle. Amounts were generally one-tenth inch or less. Little if any wintry precipitation occurred in the southeast corner of the state, from Vienna south and east to the Ohio River. The precipitation was caused by a surge of warmer air aloft moving north across the region. The warmer air aloft moved over a shallow layer of cold air near the surface. As the depth of cold air decreased, the precipitation changed from snow to sleet and freezing rain, then finally to liquid rain or drizzle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CST SAT FEB 28 2015
.UPDATE...
ISSUED AT 1158 PM CST SAT FEB 28 2015
UPDATED AVIATION SECTION ONLY.
&&
UPDATE...
ISSUED AT 958 PM CST SAT FEB 28 2015
GOING FORECAST PRETTY MUCH ON TRACK. AROUND 3 INCHES OF SNOW MOUNT
VERNON ILLINOIS AREA...2 INCHES PERRY COUNTY ILLINOIS. RADAR
MOSAIC SHOWS A DECREASE IN THE SOLID AREA OF SNOW TO OUR WEST AND
SOUTHWEST. STILL EXPECTING OCCASIONAL LIGHT FREEZING RAIN OR
LIGHT SNOW ACROSS THE ADVISORY AREA OVERNIGHT. COVERAGE SHOULD BE
MORE SCATTERED IN NATURE VS. WHAT WE HAVE SEEN THIS EVENING. WSW
PRODUCT UPDATED.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015
QUITE A LOT GOING ON IN THE SHORT TERM. THE FIRST SYSTEM WILL
BRING A ROUND OF WINTRY WEATHER TO PARTS OF OUR FORECAST AREA
TONIGHT AND SUNDAY. THE SECOND AND BIGGER SYSTEM IS DURING THE
LONG TERM PERIOD.
LATEST RADARS AND SURFACE REPORTS INDICATE A LARGE AREA OF SNOW
ACROSS MISSOURI...MAINLY NORTHWEST OF A KCGI TO KPOF LINE. THIS
SNOW IS DRIVEN BY RATHER STRONG ISENTROPIC ASCENT/WARM ADVECTION
ALOFT. A SWATH OF HEAVY SNOWFALL AMOUNTS WILL OCCUR OVER
MISSOURI...ILLINOIS...AND INDIANA. THE MAIN CONCERN IS HOW FAR
SOUTHEAST THE EDGE OF THE HEAVY SNOW WILL COME. MODEL SOUNDINGS
FOR KFAM AND KSLO INDICATE NEARLY ALL SNOW...AND QUITE A BIT OF
IT. MODEL SOUNDINGS FOR KPAH/KCGI/KEVV INDICATE VERY LITTLE IF ANY
SNOW. THE NEW FORECAST WILL ESSENTIALLY BE THE SAME AS THE
PREVIOUS FORECAST WITH ONLY A FEW TWEAKS. THE HEAVIEST SNOWFALL
SHOULD BE ALONG THE NORTHWEST FRINGE OF THE FORECAST AREA...FROM
MOUNT VERNON DOWN TO PERRYVILLE. AMOUNTS COULD REACH WARNING
CRITERIA OF 4 INCHES THERE. EXPECT A PRETTY SHARP GRADIENT DOWN TO
ABOUT AN INCH IN THE KMDH AREA.
THE MAIN CONCERN ACROSS SOUTHWEST INDIANA...FAR SOUTHERN
ILLINOIS...AND MUCH OF SOUTHEAST MISSOURI IS A PERIOD OF FREEZING
RAIN TONIGHT. AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH...BUT
COULD STILL CAUSE HAZARDOUS CONDITIONS. WILL CONTINUE THE
ADVISORY IN THE SAME AREAS...BUT EXPAND IT ACROSS THE REMAINDER OF
SOUTHWEST INDIANA. QPF WILL TAPER DOWN TO ALMOST NOTHING ALONG THE
TENNESSEE BORDER...WHERE TEMPS WILL STAY ABOVE FREEZING ALL NIGHT.
AS LOW LEVEL WARM ADVECTION CONTINUES ON SUNDAY...THE
PRECIPITATION WILL CHANGE TO RAIN BY NOON IN ALL AREAS EXCEPT
POSSIBLY NORTH OF INTERSTATE 64. THERE SHOULD BE A DIMINISHING
TREND IN THE RAIN AS THE STRONGEST ISENTROPIC ASCENT SHIFTS NORTH
AND EAST OF OUR REGION. DENSE OVERCAST SHOULD KEEP HIGHS MAINLY IN
THE 30S.
THE PRECIPITATION WILL END SUNDAY NIGHT AS SURFACE HIGH PRESSURE
BUILDS INTO OUR REGION. TEMPS MAY FALL JUST BELOW FREEZING PRIOR
TO THE END OF THE RAIN...SO WILL MAINTAIN A MENTION OF FREEZING
RAIN. ANY FREEZING RAIN WOULD BE RATHER BRIEF. MONDAY APPEARS TO
BE THE DRY DAY AS THE HIGH PASSES BY JUST TO OUR NORTH.
ON MONDAY NIGHT...PRECIPITATION ASSOCIATED WITH THE SECOND BIGGER
SYSTEM WILL START TO OVERSPREAD OUR REGION. THERE MAY BE A PERIOD
OF FREEZING RAIN AT THE ONSET IN MUCH OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. TEMPS SHOULD SLOWLY RISE MUCH OF THE NIGHT AS
WINDS BECOME SOUTHEASTERLY.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015
LOW FORECAST CONFIDENCE IN THE LONG TERM PERIOD AS MODELS STILL
SHOWING SOME DISPARITY IN THE HANDLING OF SYSTEM TO AFFECT THE
REGION TUESDAY THROUGH WEDNESDAY NIGHT.
THE SHORT TERM PERIOD STARTS OFF WITH A WARM FRONT JUST TO OUR NORTH
WITH OUR CWA BEING IN THE WARM SECTOR WITH ELEVATED INSTABILITY
ABOVE A LOW LEVEL INVERSION. THEREFORE HAVE HIGH POPS (SHOWERS) ON
TUESDAY WITH CHANCES FOR THUNDER. THUNDER CHANCES MAY CONTINUE INTO
THE EVENING HOURS OVER THE SOUTHEAST HALF OF OUR CWA.
AFTER HAVING SOME OF THE WARMEST TEMPERATURES WE HAVE SEEN IN A
WHILE ON TUESDAY...A VERY STRONG COLD FRONT WILL BLAST ACROSS THE
CWA TUESDAY NIGHT. TEMPERATURES WILL BEGIN TO PLUMMET IN THE WAKE OF
THE FRONT. AS PRECIPITATION DIMINISHES FROM NORTHWEST TO SOUTHEAST
TUESDAY NIGHT...PRECIPITATION MAY CHANGE OVER TO SNOW OR SLEET OVER
THE FAR WESTERN AND NORTHWESTERN SECTIONS LATE.
ON WEDNESDAY THE GFS BRINGS ANOTHER SURGE OF QPF OVER THE SOUTHEAST
HALF OF THE CWA WHILE THE ECMWF LINGERS LITTLE TO NOTHING OVER THE
FAR SOUTHEAST CORNER OF OUR CWA. NOT SURE WHICH MODEL WILL VERIFY
BEST...BUT WHEREVER PRECIPITATION REACHES THE GROUND ON
WEDNESDAY...IT SHOULD CHANGE OVER TO ALL SNOW OVER THE WESTERN AND
NORTHWESTERN SECTIONS WITH A MIX OF RAIN AND SNOW ELSEWHERE.
WEDNESDAY NIGHT PRECIPITATION SHOULD FALL AS SNOW BEFORE ENDING WITH
MINOR ACCUMULATIONS POSSIBLE OVER OUR CWA...ESPECIALLY THE SOUTHEAST
SECTIONS. WE WILL BE KEEPING A CLOSE EYE ON THIS SYSTEM AND WILL
UNDOUBTABLY CONTINUE TO MAKE ADJUSTMENTS AS NECESSARY. STAY TUNED.
FROM THURSDAY ON...WITH HIGH PRESSURE AT THE SURFACE AND FLOW ALOFT
BECOMING MORE ZONAL...THE REGION SHOULD REMAIN DRY WITH TEMPERATURES
REMAINING BELOW NORMAL.
&&
.AVIATION...
ISSUED AT 1158 PM CST SAT FEB 28 2015
THE PCPN PATTERN HAS TURNED OUT TO NOT AFFECT THE TAF SITES AT ALL
SO FAR...AND THERE ARE INDICATIONS THAT THE ONSET OF PCPN...SOME OF
THE WINTRY VARIETY WILL BE DELAYED FURTHER INTO THE NIGHT. AT THIS
POINT...THOUGH WINTRY PCPN WILL CONTINUE OVER PARTS OF IL...IT WILL
BE RATHER BRIEF AND LIGHT OVER THE TAF SITES...THEN PCPN WILL LIKELY
CHANGE OVER TO VSBY-RESTRICTING DRIZZLE AFTER SUNRISE. THIS SHOULD
BE ACCOMPANIED BY IFR CIGS NEAR A SFC WIND SHIFT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR ILZ075>078-
080>088.
MO...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR MOZ076-086-087-
100-107>109.
IN...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR INZ081-082-
085>088.
KY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 505 PM CST SAT FEB 28 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 505 PM CST SAT FEB 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT NORTH OF A LINE FROM POPLAR BLUFF MISSOURI...TO MARION ILLINOIS TO ROCKPORT INDIANA. REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL NOON SUNDAY FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS. WIDESPREAD HEAVY RAINS ARE EXPECTED LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...AND A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY. SOME FLOODING ISSUES MAY RESULT FROM THE COMBINATION OF SNOW MELT AND THE HEAVY RAINS...ESPECIALLY WHERE THUNDERSTORMS OCCUR. A TRANSITION TO MIXED WINTRY PRECIPITATION IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. THIS MAY POSE SOME IMPACT TO TRAVEL AND WILL NEED TO BE CLOSELY MONITORED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION...SNOW AND ICE ACCUMULATIONS...AND RELATED IMPACTS LATE THIS AFTERNOON THROUGH SUNDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW TAMAROA 38.14N 89.23W
02/28/2015 E1.8 INCH PERRY IL PUBLIC
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM SNOW MOUNT VERNON 38.32N 88.91W
02/28/2015 E3.0 INCH JEFFERSON IL TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 5 SSE MOUNT ERIE 38.45N 88.20W
02/28/2015 E3.0 INCH WAYNE IL TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM SNOW DU QUOIN 38.00N 89.24W
02/28/2015 E2.0 INCH PERRY IL TRAINED SPOTTER
1051 PM SNOW CHRISTOPHER 37.97N 89.05W
02/28/2015 E1.0 INCH FRANKLIN IL PUBLIC
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM SLEET DUDLEY 36.79N 90.09W
02/28/2015 M0.20 INCH STODDARD MO TRAINED SPOTTER
&&
CTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM SNOW 5 SW MOUNT VERNON 38.27N 88.98W
02/28/2015 E4.0 INCH JEFFERSON IL TRAINED SPOTTER
&&
DLLThe national radar mosaic for the moment the first event began.
12 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560156, 560158, 560162, 560163, 560164, 560165, 560166, 560167, 560168, 560169, 560170, 560171, 560172, 560173.